Oxycontin: Prescription Pill Abuse

Opioid painkillers are some of the most frequently abused pills. Of these pills, Oxycontin stands out as a very popular choice. This popularity is also part of what makes this drug so dangerous when misused…

Oxycontin: Right & Wrong Use

Rise to popularity

Much like any other drug, Oxycontin wasn’t that popular at first. The original version of the drug, oxycodone, was first created in Germany in 1916. Scientists wanted this drug to be a safer form of pain management than morphine or heroin. Eventually, in 1939, oxycontin was selling in the American market.

However, the drug failed to take off in the U.S. for decades. It wouldn’t be until 1996, when Oxycontin itself was created, that it became popular. In fact, by 2001, it would become the best-selling painkiller in the nation. This popularity soon gave way to the dangers of the drug.

Issues with usage

A large part of why Oxycontin was and still is popular is because of how effective it is. Opioid painkillers are very effective at treating pain. Therefore, many doctors will prescribe it for those who have to deal with chronic pain in their lives, especially after injuries. The drug is also an “extended-release” type, which means it provides a longer lasting feeling of pain relief.

Of course, the problem with drugs like this is how addictive they are. People can easily develop an addiction, even if they take them correctly. Many doctors accidentally made this issue worse by how often they gave out prescriptions early on. However, this was due to drug companies claiming their pills weren’t addictive.

Side-effects and safety

Oxycontin does come with side-effects which are important to know about. Some which tend to pop up include dizziness, sleeping problems, digestive issues, and nausea. Breathing problems can also occur, which are especially dangerous for those with asthma.

The best way to stay safe is by following the directions your doctor gives you and watch your intake. It’s very easy for your usage to slip out of control. If you feel your intake is getting out of hand, stop taking the pills and meet with your doctor to discuss what you can do.

A